Myself and my husband have been trying to have a baby for a few years. During investigations with a fertility clinic I was surprised to be told I was hypothyroid as I have no other symptoms but a TSH 5.0. For fertility they want it to be between 0.5 and 2.5mg so i was put on levothyroxine 50mg. I suffered terrible side effects of mood swings, agitation and anger which started to effect my relationship.Consultant SBS nurses couldn’t care less about these symptoms and look at me like I’m making it up. I altered the dose to 25mg which sorted my TSH to 2.5 but gave me the same side horrible side effects which disappear when I stop the medication but my TSH has gone right back up. The clinic won’t do ivf unless they come down. I tried 12.5mg which wasn’t as bad but only brought TSH to 4.0. I feel so sad and depressed at the thought of going back on the meds as they make me feel not like myself. I wonder if anyone else has heard of this or has any experience they can share? Also should they be investigating the cause of the thyroid problem as oppose to just medicating it? Thanks in advance
Hypothyroid and fertility-side effects from Lev... - Thyroid UK
The brand of Levo may not be right for you. Are you on the UK? If so, what brand have you been prescribed? If it's Teva then many, many people react badly to it, so if it is ask for the brand to be changed. Even if it is a different brand, still ask to try a different one.
Hi thanks for the advice. I’m just looking at the various packs I’ve got they seem like generic companies..I’ve a couple - North Star, actavis and wockhardt ... does that make sense to you?
Northstar and Actavis are one and the same. Actavis makes them and it is rebranded as Northstar for Lloyd's pharmacy and as Almus for Boots. The foil strips all have Actavis printed on them.
Wockhardt is a different brand.
You could be reacting to one of the fillers so it's worth looking at the ingredients and maybe trying another brand.
Or you could be one of the few people who just don't get on with Levo tablets, there are alternatives your GP can try.
Check our "You can access this document here: Thyroid Hormone Replacements" in ThyroidUK's article here
Also should they be investigating the cause of the thyroid problem as oppose to just medicating it?
Whatever the cause, the treatment is the same. In fact, it's not so much a treatment, as hormone replacement, because there's rarely much you can do about it once you're hypo.
The main cause of hypothyroidism is an autoimmune condition called Hashimoto's Thyroiditis - or, as NHS doctors call it, Autoimmune Thyroiditis. This is where the immune system slowly destroys the thyroid, and there is no cure. But, you really should know if you have it, because it can drastically affect your blood test results.
To know if you have Hashi's, you should have your antibodies tested. So, do insist on that being done, although your doctors probably won't know the first thing about it, I'm afraid!
I’m not aware of anyone in my family.. and I don’t appear to be on TEVA .. pity I was suddenly hoping that would be a quick fix! Thanks anyway
I am hypothyroid and also undergoing ivf.
As grey goose says do get your thyroid antibodies tested as that will show if you have autoimmune thyroiditis.
This can sometimes be managed in IVF with steroids also if your clinic agrees.
Also tends to raise the risk of other autoimmune issues and blood clotting problems
I also had trouble if my dose was increased and had trouble with the TEVA BRAND.
Do try changing brands and try increasing in 12.5mcg steps every 4 weeks for your body to adjust (rather than the opposite and reducing dose) 50 may have been too much to begin with.
However I did get side effects from thyroxine itself. I found until all my nutrient deficiencies were corrected and when I supplemented with vit E and selenium (which supports the thyroid) my symptoms finally calmed down and I tolerated the dose well.
I now feel very well and am currently in an IVF cycle.
It is very important for fertility and to reduce miscarriage so do try to persevere. There is light at the end of the tunnel
However you may also have what we call a conversion issue.
Thyroid hormone t4( thyroxine ) needs to be converted into T3 the active form
If you don't conevrt well then adding lots of t4 can make you feel unwell as you don't tolerate it.
However again vitamins need to be optimal for best conversion
Ask doctor to test for
1) tSH, free T4, free T3, TPO antibodies and TGAB antibodies
2) vit D, iron, folate, ferritin,b12
This will give you a much better idea of what's going on and how to manage it
If you head over to the fertility network forum on healthunlocked you will also see many people in your position.
Don't despair but it will take a bit of time to sort it out and get your head around it
Can you tell me a bit about the clotting issue?
Are you askingW Withregards to fertility?
some women have blood clotting issues - factor V etc and lupus antibodies and other anti coagulant factors that are thought to interfere with implantation of embryos and blood flow to womb.
Use of blood thinners is usually required. Some women do well on baby aspirin alone.
With regards to thyroid - often one autoimmune condition coexists or can trigger another.
Lupus being one of them. Rheumatoid arthritis another. Coeliac etc
Often steroids like prednisolone are used for autoimmune issues as it's thought the immune system in overdrive may be causing fertility issues. It's a bit of a gRey area as is most fertility treatment but quite commonly treated and good success stories.
When initially taking thyroid hormone supplementation, initially the body can respond with a "wow, this is great", but then things can seem to go downhill because the dose is sufficient to stop the thyroid producing its own hormones but insufficient to make up both the initial and subsequent deficit. Thus an increase in dose is then necessary. Some might feel merely "off" during this period, others really poorly, it's very individual, and may perhaps depend on how long your body had been trying to make up for the lack of thyroid hormones and/or inadequate levels of who knows what else - sex hormones, vitamins, minerals etc, and/or may be due to an intolerance of the inactive excipients in the tablets as mentioned by SeasideSusie. However, it is absolutely critical that anyone planning pregnancy is adequately resourced themselves, with thyroid hormones, because the net effect of pregnancy is a big drain - during the first trimester the foetus is wholly dependent on the mother's thyroid for its thyroid hormones, which are essential for its brain and other development. Hence why you are being advised to resolve your TSH.
I wonder if it would help if you took the levo every other day...Im not a Doctor etc., but maybe something to try...I've taken the stuff for about 20 years, but started at 42, so after babies...Another thing is to speak with a naturopath Doctor...I think they will say to take the Levo, but might have some kind of suggestions to help the grim feelings etc...(to balance stuff out)
(just a heads up)- it can help to take on alternate days but that's because your dose is reduced.
Taking 50mcg alternately is the same as 25mcg daily as it averages out the dose.
So you don't want to inadvertently lower your dose.
A lot of us will take an extra 25 alternately so that we can average an increase of 12.5mcg in our daily dose (as the smallest tablets only come.in 25mcg doses)
But I second the suggestion of looking at nutrition and other factors to help in healing
Lady was already experimenting with lowering her dose, and i was just thinking if she tries that avenue again, then maybe to try every other day (her body may adjust better to it that way)...Like I said Im no Gp, and its just a thought.
I feel like 50mcg blows my mental health off the chart.. I’m not sure 25mcg alternate days would be enough? I think I will ask GP for another brand and see that helps. Also going to ask for more tests. Thank you everyone for your comments. I feel like I’ve wasted so much time messing around with doses...I’m not sure I realised how crucial it was to pregnancy and potentially why we have not got pregnant x
I see comments above saying there is no cure for autoimmune issues but if you remove the trigger you can stop your immune system overacting. Look at the thyroid pharmacist izabella Wentz and the hypothyroid mom website, they have both reversed their thyroid problems and have had healthy babies. Good luck xx
Did u loose yr period or cycle change or late, I’m 10 late because of this new pills, I’m so bloated or wAnts to come now it’s late do do this pill messing it up doctor say oh no that’s not it!! Ya it is I’m never late and been on time every month,
If u we’re u, change to gel caps they have less fillers and side affects they from Switzerland but they’re like $100 but it’s worth it well worth it if you actually get a period after screwed mine up so that I went through that for years don’t let them tell you what to do I think they should start you off at 25 I lower
When I was taking T3-alone 50mcg/day my TSH was 1.13
Perhaps you could try T3-alone to see if you feel better.
Just something to discuss with your doctor.
On T4 -- which I am taking again -- I had mood swings, irritability, and I would "crash" with fatigue at night. I'm experimenting with a High dose to see if it get's better or worse.
Hi my doctor told me there was no alternative as they only prescribe T4. Are you in the UK?
I experience this every time i have to up my dose. It does eventually get better once levels get stable. I believe its from the levels moving...even if they are going in the right direction (lower), its still a big chnage with hormones and all. Ride it out and know that it will eventually level out.